Wyoming, 2020Winter Storm in Wyoming, December 26 to 27, 2020
December 26 to 27, 2020 · NWS RIW · 1 event in 1 county or zone
Heavy snow fell in portions of the Tetons. The highest amount reported was 15 inches at the Jackson Hole Ski Resort.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy snow fell in portions of the Tetons. The highest amount reported was 15 inches at the Jackson Hole Ski Resort.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 26, 4:16 AM MST, 4 hours 44 minutes earlier.
Area forecast discussion, Dec 26, 4:16 AM MST, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
416 AM MST Sat Dec 26 2020
.SHORT TERM...(Today through Sunday)
Issued at 124 AM MST Sat Dec 26 2020
H5 ridge is getting pushed east this morning by the approaching
shortwave, which will begin to impact the western mountains later
this morning. As the trough passes, enough lift from the nearby
jet will aid the orographic lift with snowfall production. Current
forecast probabilities for snowfall note a high chance for greater
than 8 inches for the Tetons, with a moderate chance for 12 inches
for the highest elevations. As the jet shifts southward slightly
this evening, snow chances increase for the Salt and Wyoming
ranges, with a high chance for over 4 inches, and a moderate
chance of reaching 8 inches.
The pressure gradient ahead of this system will bring gusty winds
again to the wind corridor from RKS to CPR this afternoon, with
gusts near 50 mph possible during the afternoon. Temperatures for
the Big Horn basin and the I-25 corridor will remain well above
normal, reaching the mid to upper 40s.
The shortwave exits quickly Sunday morning, with a brief respite
for the western half of the state. Wind flow across the western
mountains will be light from the northwest and north, which brings
minimal snow chances through the day. Cooler temperatures are
expected behind the Saturday wave, with highs Sunday near normal
in the upper 20 to mid 30s.
.LONG TERM...(Sunday night through Friday)
Issued at 124 AM MST Sat Dec 26 2020
Quiet start to the beginning of term with dry northwest flow which
will slowly transition to southwest flow Monday morning ahead of a
broad central Pacific trough moving onshore. The main jet streak
looks to remain far south of the region; however, the left exit
region of the jet is progged to be close to the Wyoming/Colorado
state line. This would place the the main snow shield of the
associated low on a line from Sweetwater to Natrona Counties and
areas east. Have kept snow potential across those locations
including central and southern Fremont County. Recent models runs
have the GFS and Euro departing from the consistency of previous
shifts. The Euro and Canadian favor a further north track whereas
the GFS has shifted a little south. Went with more middle track
between the GFS and Euro/Canadian by using the NBM. Confidence has
dropped a slightly with model divergence but still confident of
accumulating snow across southern and central Wyoming. Still looking
at potential snow totals but with lack of confidence in models won't
be discussing that for another day or two. Winds also look to
increase behind the departing low as a tight pressure gradient
exists across the Wind Corridor.
Model disagreement continues into Wednesday as the Euro is sticking
to lingering snow showers behind the departing low whereas the GFS
ejects the low rather quickly. Nonetheless, agreement on northwest
flow sets up behind the low keeping the western mountains in the
snow. However the snow potential for East of the Divide doesn't
disappear because models are hinting at a decent shortwave slowly
progressing through the upper-level flow bringing increased PoPs
across the CWA Thursday through Saturday making the greatness of
2020 last a few more days into the new year.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 415 AM MST Sat Dec 26 2020
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals.
Snow will occur over the far west today and tonight with MVFR to IFR
conditions prevailing, including KJAC airport. In SW WY, scattered
snow will occur with MVFR to IFR conditions at times, including KPNA
and KBPI. KRKS will see VFR conditions through the period with an
increasing west wind after 18Z, then keeping a gusty wind through
12Z Sunday. Mountains will be obscured at times.
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals.
VFR conditions will prevail at the terminal sites through the period.
Scattered light snow with MVFR to IFR conditions will occur after
01Z and may impact some of the terminals by 06Z Sunday through 12Z.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Issued AT 124 AM MST Sat Dec 26 2020
Only fire weather threats through early next week will be gusty
winds today across zones 280 and 289, and 276 and 286. Wind gusts
will reach around 40 mph during the afternoon. Much lighter winds
expected through the middle of next week. Snowfall arrives for the
western mountains today. A second system brings a chance for snow
to southern and central WY on Monday.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 AM MST Sunday for WYZ001-013-023.
Winter Storm Warning until 6 AM MST Sunday for WYZ012.
&&
SHORT TERM...Straub
LONG TERM...Vorst
AVIATION...Straub
FIRE WEATHER...Straub
Hazardous weather outlook, Dec 26, 3:28 AM MST, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
328 AM MST Sat Dec 26 2020
WYZ001>020-022>030-271030-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
328 AM MST Sat Dec 26 2020
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...Today and Tonight.
Significant snow returns to far western Wyoming. Please see the
Winter Storm Warning and Winter Weather Advisories for details.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A chance of snow is expected across portions of southern and
central Wyoming Monday and Tuesday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions.
Winter Storm, Teton & Gros Ventre Mountains
- When
- December 26, 9:00 AM MST to December 27, 4:00 AM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
At the top of the Jackson Hole Ski Resort in Teton county, Wyoming, 15 inches of new snow was measured.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, December 26, 20201 death · 1 event
- Wildfire in Hawaii, December 26 to 28, 2020$266,000 · 1 event
- High Wind in Wyoming, December 26, 202056 kt wind · 4 events
- Winter Weather in Wyoming, December 26 to 27, 20202 events
- Blizzard in Alaska, December 26 to 27, 20201 event
- Lake-Effect Snow in New York, December 26, 20201 event
- Lake-Effect Snow in New York, December 26 to 27, 20201 event
- High Wind in New Mexico, December 26 to 27, 202063 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931694.